Previous |  Up |  Next


moduli space of curves; gonality; real curves; Brill-Noether theory; real algebraic curves; real Riemann surfaces
Let ${\mathcal{M}}_g$ be the moduli space of smooth complex projective curves of genus $g$. Here we prove that the subset of ${\mathcal{M}}_g$ formed by all curves for which some Brill-Noether locus has dimension larger than the expected one has codimension at least two in ${\mathcal{M}}_g$. As an application we show that if $X \in {\mathcal{M}}_g$ is defined over ${\mathbb {R}}$, then there exists a low degree pencil $u\: X \rightarrow {\mathbb {P}}^1$ defined over ${\mathbb {R}}$.
[1] E. Arbarello, M. Cornalba, P. Griffiths and J. Harris: Geometry of Algebraic Curves, I . Springer-Verlag, 1985. MR 0770932
[2] S. Chaudary: The Brill-Noether theorem for real algebraic curves. Ph.D. thesis. Duke University, 1995.
[3] M. Coppens: One-dimensional linear systems of type II on smooth curves. Ph.D. thesis. Utrecht, 1983.
[4] M. Coppens and G. Martens: Linear series on a general $k$-gonal curve. Abh. Math. Sem. Univ. Hamburg 69 (1999), 347–371. DOI 10.1007/BF02940885 | MR 1722944
[5] S. Diaz: A bound on the dimension of complete subvarieties of ${\mathcal{M}}_g$. Duke Math. J. 51 (1984), 405–408. DOI 10.1215/S0012-7094-84-05119-6 | MR 0747872
[6] C. J. Earle: On moduli of closed Riemann surfaces with symmetries. Advances in the Theory of Riemann Surfaces. Annals of Math. Studies 66, Princeton, N. J., 1971, pp. 119–130. MR 0296282
[7] B. Gross and J. Harris: Real algebraic curves. Ann. scient. Éc. Norm. Sup., $4^e$ série 14 (1981), 157–182. MR 0631748
[8] J. Harris and D. Mumford: On the Kodaira dimension of the moduli space of curves. Invent. Math. 67 (1982), 23–86. DOI 10.1007/BF01393371 | MR 0664324
[9] M. Homma: Separable gonality of a Gorenstein curve. Mat. Contemp (to appear). MR 1663640 | Zbl 0921.14014
[10] M. Seppälä: Teichmüller spaces of Klein surfaces. Ann. Acad. Sci. Fenn. Ser. A I. Math. Dissertationes 15 (1978), 1–37.
[11] M. Seppälä: Real algebraic curves in the moduli spaces of complex curves. Compositio Math. 74 (1990), 259–283. MR 1055696
[12] C. S. Seshadri: Fibrés vectoriels sur les courbes algébriques. Astérisque 96. Soc. Math. France, 1982. MR 0699278
Partner of
EuDML logo